Alert archive / South Carolina / Tornado Warnings in 2018
Tornado Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Jul 23, 2018, 4:33 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 23, 2018, 5:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
507
WFUS52 KCAE 232033
TORCAE
SCC027-085-232100-
/O.NEW.KCAE.TO.W.0006.180723T2033Z-180723T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
433 PM EDT MON JUL 23 2018
The National Weather Service in Columbia has issued a
* Tornado Warning for...
North central Clarendon County in central South Carolina...
Central Sumter County in central South Carolina...
* Until 500 PM EDT.
* At 433 PM EDT, a severe thunderstorm capable of producing a tornado
was located near South Sumter, moving north at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
South Sumter, Mulberry, Mayesville and East Sumter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3375 8020 3375 8031 3398 8035 3398 8018
3396 8018 3395 8017
TIME...MOT...LOC 2033Z 178DEG 18KT 3383 8026
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RC2 follow-up statements
621
WWUS52 KCAE 232048
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
448 PM EDT MON JUL 23 2018
SCC027-232058-
/O.CAN.KCAE.TO.W.0006.000000T0000Z-180723T2100Z/
Clarendon SC-
448 PM EDT MON JUL 23 2018
...THE TORNADO WARNING FOR NORTH CENTRAL CLARENDON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of Clarendon county. Therefore, the warning has been cancelled.
LAT...LON 3385 8018 3382 8022 3381 8025 3379 8027
3378 8031 3379 8032 3398 8035 3398 8018
3396 8018 3395 8017
TIME...MOT...LOC 2048Z 172DEG 8KT 3386 8026
$$
SCC085-232100-
/O.CON.KCAE.TO.W.0006.000000T0000Z-180723T2100Z/
Sumter SC-
448 PM EDT MON JUL 23 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR CENTRAL
SUMTER COUNTY...
At 448 PM EDT, a severe thunderstorm capable of producing a tornado
was located near South Sumter, moving north at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
South Sumter, Mulberry, Mayesville and East Sumter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
&&
LAT...LON 3385 8018 3382 8022 3381 8025 3379 8027
3378 8031 3379 8032 3398 8035 3398 8018
3396 8018 3395 8017
TIME...MOT...LOC 2048Z 172DEG 8KT 3386 8026
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RC720
WWUS52 KCAE 232100
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
500 PM EDT MON JUL 23 2018
SCC085-232110-
/O.EXP.KCAE.TO.W.0006.000000T0000Z-180723T2100Z/
Sumter SC-
500 PM EDT MON JUL 23 2018
...THE TORNADO WARNING FOR CENTRAL SUMTER COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3385 8018 3382 8022 3381 8025 3379 8027
3378 8031 3379 8032 3398 8035 3398 8018
3396 8018 3395 8017
TIME...MOT...LOC 2100Z 178DEG 18KT 3392 8026
$$
RCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:04 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 23, 3:04 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Columbia SC 304 PM EDT Mon Jul 23 2018 .SYNOPSIS... A deep upper trough will remain over the E CONUS through late this week. This will result in southerly flow pushing moisture into the increasing moisture and chances of showers and thunderstorms through next weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Showers and thunderstorms continue to develop and move through the central and northern Midlands. A couple of the cells have been strong producing gusty winds and hail up to one inch in diameter. Rainfall rates have also been an issue with recorded rates of 2.5 inches per hour. Main concern area over the next couple of hours will be the downtown Columbia area as creeks and drainage area have risen considerably with more rain upstream moving into the area. Expect rain rates up to 2.5 inches per hour through this evening with many locations seeing a quick inch under the stronger cells. Convection will diminish this evening and tonight with a few cells lingering and some additional development as remaining outflow boundaries intersect and generate new cells. Overnight lows will generally be in the low 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... The upper level trough will remain just west of the forecast area with southerly flow keeping plenty of moisture across the region. This will combine with moderate instability to create another round of showers and thunderstorms on Tuesday and into Tuesday night. With PWAT values around 2.0 inches heavy rain and localized flooding will continue to be a threat. The highest coverage may be over the CSRA where moisture will be higher and upper-level shear vorticity strongest. The upper trough will remain over the Southeast through Wednesday with surface low pressure in the Deep South. This setup will direct moist, southerly flow into the forecast area. PWAT values will be around 2.0 to 2.25 inches across much of the Midlands and CSRA. Synoptic scale accent and abundant moisture is expected to result in widespread showers and thunderstorms, with the greatest coverage in the afternoon around the time of peak heating. There is a marginal risk of localized flooding during the period due to the large amount of atmospheric moisture and moderate potential instability. Highs will be in the upper 80s to around 90 degrees with overnight lows in the low to mid 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... On Thursday the models suggest the upper-level low will weaken as mid-level ridging returns over the Southeast. This setup supports a more climatological pattern of scattered, diurnal convection and warming temperatures. A broad upper-level trough will then move into the Great Lakes region with the associated cold front sagging into the mid-Atlantic and stalling. At this time it appears the front will remain north of the area. Although it may serve as a focus for showers and thunderstorms which propagate into the FA, increasing the chance for rainfall near the end of the long term. Temperatures will be near or slightly above normal through the period. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR conditions for most of the TAF period with showers and thunderstorms into tonight. Thunderstorms have developed across the area along with heavy rain. Numerous outflow boundaries across the area continue developing new cells with activity expected into early tonight. Some thunderstorms produced strong and gusty winds and hail up to one inch in diameter along with rainfall up to 2.5 inches per hour. Convection will diminish with sunset...however some cells will persist into tonight with remaining outflow boundaries generating some new cells. EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered to numerous mainly afternoon and evening thunderstorms each day along with late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Mon Jul 23 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Heavy rain and localized flooding are possible this afternoon and evening. Cannot rule out a few strong or severe thunderstorms as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain and localized flooding are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 2:15 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 3 WNW RED BANK 33.95N 81.28W
07/23/2018 E1.00 INCH LEXINGTON SC PUBLIC
PUBLIC REPORTED THROUGH NICKEL TO QUARTER
SIZE HAIL ON SOCIAL MEDIA NEAR LEXINGTON OFF
OF BARR ROAD.
&&
LCVLocal storm report, Jul 23, 2:50 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND DMG 3 NW LEXINGTON 34.02N 81.26W
07/23/2018 LEXINGTON SC EMERGENCY MNGR
REPORTED TREE DOWN NEAR THE INTERSECTION OF
YACHTING ROAD AND SECRET COVE ROAD.
&&
LCVLocal storm report, Jul 23, 2:56 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 SW CHAPIN 34.13N 81.39W
07/23/2018 LEXINGTON SC EMERGENCY MNGR
REPORTED A TREE DOWN ON A HOME NEAR THE
INTERSECTION OF LONG PINE ROAD AND JOHN
KINARDS COURT.
&&
LCVLocal storm report, Jul 23, 3:27 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 9 ESE FORT JACKSON 34.00N 80.74W
07/23/2018 RICHLAND SC LAW ENFORCEMENT
REPORTED TREES DOWN NEAR THE INTERSECTION OF
OLD LEESBURG ROAD AND CONGRESS ROAD.
&&
LCVLocal storm report, Jul 23, 3:28 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 2 SW GASTON 33.80N 81.12W
07/23/2018 LEXINGTON SC LAW ENFORCEMENT
REPORTED A TREE DOWN NEAR THE INTERSECTION
OF CASSIDY ROAD AND ELLEN FALLAW ROAD.
&&
LCVLocal storm report, Jul 23, 4:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TSTM WND GST 7 SSE FORT JACKSON 33.95N 80.84W
07/23/2018 M56 MPH RICHLAND SC MESONET
RICHLAND COUNTY MESONET RECORDED A WIND GUST
OF 56 MPH AT HORRELL HILL.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 AM EDT | Special Weather Statement | CAE | Fairfield | 46 min |
| Jul 23, 12:05 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 23, 12:21 PM EDT | Special Weather Statement | CAE | Lexington | 24 min |
| Jul 23, 12:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 46 min |
| Jul 23, 12:31 PM EDT | Areal Flood Advisory | CAE | Richland | 3 hr |
| Jul 23, 12:51 PM EDT | Flash Flood Warning | CAE | Kershaw, Richland | 114 min |
| Jul 23, 1:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 40 min |
| Jul 23, 1:52 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 113 min |
| Jul 23, 1:52 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 38 min |
| Jul 23, 2:47 PM EDT | Areal Flood Advisory | CAE | Richland, Sumter | 118 min |
| Jul 23, 3:14 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 46 min |
| Jul 23, 4:13 PM EDT | Areal Flood Advisory | CAE | Calhoun, Sumter | 2 hr |
| Jul 23, 5:11 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| Jul 23, 5:21 PM EDT | Tornado Warning | CAE | Lee | 9 min |
| Jul 23, 5:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Jul 23, 6:02 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 118 min |
| Jul 23, 6:18 PM EDT | Special Weather Statement | CAE | Barnwell | 42 min |
| Jul 23, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Jul 23, 7:05 PM EDT | Areal Flood Advisory | CAE | Lexington | 115 min |
Nearby
Tornado Warnings in South Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.